Cough as a Side Effect? : Dissociation Related to Meds?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Cough as a Side Effect? : Dissociation Related to Meds?


My husband has been on Lamictal for over two years with excellent results.  He also takes Abilify.    No need for anti-depressant which caused mania and mixed episodes.  He has for the past four months, been clearing his throat and it is getting worse.  There is not problem with his throat, ears, sinus.  Could it be the medication? 

Also, he tends to almost disassociate from me for a month or so and then he drops back into the relationship and wonders where I've been.  Could this be related to the meds?


Dear Ms. J' -- 
"Cough" is listed as a side effect of aripiprazole (on one site it's listed as "common", as opposed to "uncommon"). As for lamotrigine, I've used that medication so much I think I'd recognize a common side effect, and have never heard a patient describe what you're describing here.  As I've written about before on this site (not that I'd expect you to have dug through the archives to find it...), the only way to know for sure that a medication is not the cause of a side effect is to taper it off and see what happens (please, though, readers, don't stop any of your medications on your own to figure out something like this; you could end up with a worse problem easily. Talk with your doctor to work out a plan including what problems to watch out for and how they're going to be handled). 

As for the "dissociation", that is harder to interpret but my first thought would be some sort of cycling that the medications have not entirely controlled. You could leave a voice mail for his psychiatrist describing this observation (noting that you don't necessarily expect a reply, just wanted to pass along an observation in case it matched up with something the psychiatrist was seeing) to make sure that is not overlooked, in case it is important. 

Dr. Phelps


Published May, 2006
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?